Jump to content
CrazyBoards.org

Thyroid meds......or lack of them


Recommended Posts

I had my thyroid removed and take a thyroid med as a replacement.

I was wondering what would happen if I stopped taking the med??? I have read up on hypothyroidism, but wondered if anyone had a more..............say timeline of what would happen, along with potential long term affects?

Thank you

Link to comment
Share on other sites

Why would you quit? The meds are cheap generic and don't seem to have any side effects. On the other hand, here is a list of symptoms from not taking the meds. Sounds like a bowl of cherries.

a.m (btw, I'm hypothyroid, on meds)

From: http://www.emedicine.com/MED/topic1145.htm

Physical signs of hypothyroidism include the following:

Hypothermia

Weight gain

Slowed speech and movements

Dry skin

Jaundice [due to liver disease]

Pallor

Coarse, brittle, strawlike hair

Loss of scalp hair, axillary hair, pubic hair, or a combination

Dull facial expression

Coarse facial features

Periorbital puffiness

Macroglossia

Goiter

Hoarseness

Decreased systolic blood pressure and increased diastolic blood pressure [with attendant high BP disease]

Bradycardia [slow heart beat]

Pericardial effusion [fluid around heart, affecting pumping capacity sx's breathless, weakness]

Abdominal distension

Nonpitting edema (myxedema)

Pitting edema of lower extremities

Hyporeflexia with delayed relaxation, ataxia, or both

Additional signs specific to different causes of hypothyroidism, such as diffuse or nodular goiter or pituitary tumor, can occur.

Medical conditions associated with hypothyroidism include anemia, dilutional hyponatremia, and hyperlipidemia

-Undertreatment leads to disease progression with gradual worsening of symptoms and further metabolic derangements.

Link to comment
Share on other sites

I am not a medical expert and have only been taking synthetic T4 for a few weeks. I haven't tried dropping it and thus can't give you a timeline. What I can tell you is that when my sister's thyroid med (forget which one) stopped working several years ago, she was extremely down and required so much rest, I was officially scheduled to come baby-sit four hours each day while she napped, in addition to her hubby-home-from-work nap and whatever a full night's sleep with children amounted to. She also put on weight quite quickly.

The main clue I needed to start taking synthetic was that I was sleeping far too mch (12 hours? More?), constipated, and depressed. as. fuck. I don't know if the depression was purely thyroid-related, but my doctor and psychiatrist refuse to revisit the issue until my thyroid thingies have been at acceptable levels for a few months.

Why are you considering dropping your thyroid replacement? Money reasons? Because you think it is causing you harm? Because you want to cause yourself harm? Because...?

Link to comment
Share on other sites

hi. i have no idea as to how quickly the problems would set in, but i found this little quote regarding severe hypothyroidism since that is what you'd start to experience.

" Symptoms of severe hypothyroidism include:

* Extremely low blood pressure

* Slow heartbeat

* Very slow breathing

* Very low temperature"

so i'd say get a dosette and stick to those meds.

grouse.

Link to comment
Share on other sites

i had Radio Active Iodine on my thyroid back in november, and i feel your pain zelda. not having a thyroid SUCKS! and endocrinologists are dumb fucking . . . well okay, i'll bottle that rant up. i just really wish i had my thryoid back, hyper or no.

but it doesn't take take a doctor or any kind of medical expert to tell you that life would suck if you stopped taking your thyroid meds. everything would gradually grind to a halt.

are you taking cytomel in addition to synthroid? because i had to push my dumb fucking doctor to add some, and then add some more when my TSH was still freaking 48!! a month later, and i had to persuade her assistant to increase my cytomel instead of my synthroid a couple of weeks ago because my TSH was still 13. keep taking those meds, but if you're not already see if you can add cytomel. ideally you'd want to be in a 4:1 ratio synthroid/ cytomel to match the body's natural output

but of course since we live in such an advanced age, we obviously can dispense with 100 million plus years of evolution, and replace all our vital organs with pills. and not even in the right ratio, just T4 because the drug manufacturers told us so.

gah, rage not sufficiently bottled up. sorry. truthfully my life did not suck so bad at the beginning of march when my thyroid finally gave out. it was almost a sort of peaceful feeling with my body finally stopping its mad overproduction of stress hormones. but a month and a half later, when i couldn't get off of the couch? THAT SUCKED! i think my thyroid still had some more dying to do before that point. you need your thyroid hormones, and you need them everyday. you might not feel the effects right away of stopping taking them (i read that the pill you take effects you 10 days later) but it WILL catch up to you.

umm, i'm probably gonna get attacked from all sides from this, so just to cover my ass blah blah blah I AM NOT A DOCTOR AND I DO NOT ADVISE STOPPING THYROID MEDS.

Link to comment
Share on other sites

. . .

Why are you considering dropping your thyroid replacement? Money reasons? Because you think it is causing you harm? Because you want to cause yourself harm? Because...?

Well...............just thinking if I stopped the thyroid replacement..........maybe my body would give out on its own.

Link to comment
Share on other sites

If the posts above are any indication, it will put you into terrible, perhaps irreparably bad health and make anyone who wasn't already depressed before they dropped them wish they were dead, but it won't be a quiet way out. The two paths out of depression are recovery and death, and many people aren't sure about the latter one. Perhaps it will take a while longer to find a road to your own recovery, but the search is worthwhile.

Have your doctors considered the possibility that your thyroid meds aren't enough? My own psychiatrist keeps harping on depression being a symptom of hypothyroidism. What are your TSH/FT3/FT4 levels like? Even if "normal," your personal healthy spot could be at the upper end of the range. What thyroid replacement are you taking? Conventional wisdom says Synthroid (T4) is the be-all and end-all, but for many people such "wisdom" is wrong. And of course there are the more conventional depression therapies, including antidepressants, therapy, and lifestyle changes. Where are you on these things?

I don't know what it will take for you to have a meaningful life, or even what that means to you, but I believe it's possible to get out of the abyss. Keep trying.

Link to comment
Share on other sites

  • 3 months later...

Seroquel messed up my thyroid. I have to take levothyroxine every morning now. I'm not sure if my thyroid will go back to normal when I get off Seroquel or not. I know Seroquel and Lithium are the 2 main drugs for tinkering with your thyroid. My signs of my thyroid being screwed up were how I slept 12 hours a day and I lost my appetite but began gaining weight. The levothyroxine helps very much I should point out.

Link to comment
Share on other sites

really, seroquel fucks up your thyroid?

well fuck. i had only heard that in regard to lithium. i had radioactive iodine to kill my thyroid in november, but haven't felt well since. here it is almost a year later, and my TSH is still not in the normal range (thanks Doc!) i only added seroquel again a couple of months ago, and at a low dose but i had never heard of any interaction. could you post some links if you have any?

Link to comment
Share on other sites

http://www.rxlist.com:

Hypothyroidism: Clinical trials with SEROQUEL demonstrated a dose-related decrease in total and free thyroxine (T4) of approximately 20% at the higher end of the therapeutic dose range and was maximal in the first two to four weeks of treatment and maintained without adaptation or progression during more chronic therapy. Generally, these changes were of no clinical significance and TSH was unchanged in most patients, and levels of TBG were unchanged. In nearly all cases, cessation of SEROQUEL treatment was associated with a reversal of the effects on total and free T4, irrespective of the duration of treatment. About 0.4% (12/2791) of SEROQUEL patients did experience TSH increases in monotherapy studies. Six of the patients with TSH increases needed replacement thyroid treatment. In the mania adjunct studies, where SEROQUEL was added to lithium or divalproate, 12% (24/196) of SEROQUEL treated patients compared to 7% (15/203) of placebo treated patients had elevated TSH levels. Of the SEROQUEL treated patients with elevated TSH levels, 3 had simultaneous low free T4 levels.

So, 0.4% or 6 of 2,791 participants were hypothyroid and needed supplements. That is a very low number and much lower than than the incidence from lithium therapy. I don't think people taking Seroquel need to panic about it.

a.m.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...